0
Transplantation |

Sirolimus-Associated Interstitial Pneumonia in Four Renal Transplant Recipients FREE TO VIEW

Luciana Molinari, MD; Teresita Rosenbaum, MD; Patricia Aruj, MD; Clarisa Alvarez, MD; Cristina Aguirre, MD; Edgardo Sobrino, MD
Author and Funding Information

Clinica Roca, General Roca, Argentina


Chest. 2014;145(3_MeetingAbstracts):630A. doi:10.1378/chest.1822854
Text Size: A A A
Published online

Abstract

SESSION TITLE: Transplantation Posters

SESSION TYPE: Poster Presentations

PRESENTED ON: Saturday, March 22, 2014 at 01:15 PM - 02:15 PM

PURPOSE: Sirolimus, also known as rapamycin, is an immunosuppressant drug introduced in 1999 as prophylaxis or treatment of acute rejection in transplant recipients with other immunosuppressive drugs. In recent years it has been recognized sirolimus-associated pulmonary toxicity with a wide spectrum of clinical pictures within there have been reports of interstitial pneumonitis, diffuse alveolar haemorrhage, and bronchiolitis obliterans organizing pneumonia.

METHODS: We present four cases of pneumonitis associated with sirolimus in renal transplant recients diagnosed in our institution between 2004 and 2012. All patients had bilateral pulmonary infiltrates and fever in context of immunosuppression with rapamycin has started within the previous 12 months. Two of them also had cough and dyspnoea. None of the patients had leukocytosis, and blood and urine cultures were negative. All received antibiotic treatment with initial improvement and subsequent recurrence of symptoms. All patients underwent bronchoalveolar lavage if Bronchoscopy had pathological findings. In three patients transbronchial biopsy was taken (one bronchoscopy cryobiopsy) which showed noncaseating granulomatous inflammation in one case and organizing pneumonia in the other two. All of them improved clinically and radiologically with drug discontinuation.

RESULTS: Rapamycin pulmonary toxicity manifests clinically as a nonspecific spectrum of lung disease that retrograde with the discontinuation of drug. The diagnosis is made by excluding other causes of lung injury (infectious, autoimmune or toxic) Factors related to the risk of developing rapamycin associated pneumonitis are age, the delay in switching to sirolimus in patients with signs of rejection and serum creatinine levels. The estimated incidence of interstitial pneumonitis in renal transplant patients treated with rapamycin rates from 5 to 11%.

CONCLUSIONS: Consensus diagnostic criteria for literature rapamycin pulmonary toxicity include pulmonary infiltrates, exclusion of other causes of lung disease and clinical improvement after of the drug discontinuation.

CLINICAL IMPLICATIONS: As published series all our patients fulfilled the criteria.

DISCLOSURE: The following authors have nothing to disclose: Luciana Molinari, Teresita Rosenbaum, Patricia Aruj, Clarisa Alvarez, Cristina Aguirre, Edgardo Sobrino

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
Guidelines
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543